Thunderstorm Wind, Gregg
- When
- May 1, 11:27 PM CST
- Where
- Gregg County, 0.81 mi N of (Ggg)gregg Co Arpt L
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.392, -94.717
A decaying mesoscale convective vortex (MCV) moved across the East Texas Regional Airport near Longview, Texas, late in the evening on May 1st. The remnant wake low associated with decaying thunderstorms produced a 51 knot wind gust as measured by the automated surface observing system (ASOS) weather equipment located along the airfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A decaying mesoscale convective vortex (MCV) moved across the East Texas Regional Airport near Longview, Texas, late in the evening on May 1st. The remnant wake low associated with decaying thunderstorms produced a 51 knot wind gust as measured by the automated surface observing system (ASOS) weather equipment located along the airfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 9:55 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1055 PM CDT Wed May 1 2024
...New UPDATE...
.UPDATE...
Issued at 1037 PM CDT Wed May 1 2024
Most of the current forecast remains on track. However, decided to
make adjustments to POPs based on current and forecasted trends.
Our attention overnight will remain on a possible excessive
rainfall event, generally along and south of the Interstate 20
corridor of East Texas. Current radar has a cluster of showers and
thunderstorms moving into portions of Deep East Texas at this
time. This cluster of storms have been slow moving and has a
history of producing very heavy rainfall and likely large hail.
Although I believe the large hail threat has diminish, the heavy
rainfall remains a concern, as short-term progs has moderate to
heavy precip over Deep East Texas overnight. A Flash Flood Watch
remains in effect for areas of East Texas and North Louisiana
along and south of I-20 through 7pm Thursday.
/20/
&&
.SHORT TERM...
(This evening through Thursday Night)
Issued at 339 PM CDT Wed May 1 2024
Elevated convection has been ongoing for most of the day north of
Interstate 30, mainly in Southeast Oklahoma. An isolated storm
still persist in Northern McCurtain County. Despite this activity
overperforming for much of today, I expect it to finally weaken
and move northeast of the CWA into Arkansas late this afternoon.
Our attention turns next to the upcoming heavy rain event. A
shortwave trough currently in Southwest Texas is expected to help
initiate a complex of strong to severe convection along a dryline
in Oklahoma and Texas. This line of storms should move into
Southeast Oklahoma and East Texas after midnight tonight/Thursday
morning. Latest high-resolution CAMs focus the stronger storms
from Deep East Texas southward to Interstate 10. A severe weather
threat cannot be ruled out with this complex overnight, especially
if any bowing segments develop. Damaging winds should be the
primary threat.
The biggest concern is the potential for heavy rain and flash
flooding. As the complex arrives, the shortwave trough will also
be moving across the forecast area, so large scale forcing will be
maximized. PWAT values are expected to be near 2 inches, which is
very near climatological maxes for the date. This increases the
confidence in the heavy rain potential. The most likely location
for the heaviest rainfall amounts should be in a corridor from
Angelina County eastward into Western and North Central
Louisiana. Redevelopment of strong convection will be possible
during the afternoon within peak diurnal instability, which may
lead to some enhanced rainfall rates across South Central Arkansas
and Northeast Louisiana.
Scattered showers and thunderstorms will persist into Thursday
night but coverage and intensity should as the shortwave departs
ending the first round of locally heavy rainfall. However, another
convective complex should approach from the northwest early Friday
morning as a cold front moves towards the area. This will begin
the next round of intense rainfall, which will persist into the
day Friday.
CN
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 339 PM CDT Wed May 1 2024
Another complex of showers and thunderstorms will be ongoing
Friday morning but should be south of the I-30 corridor. The cold
front is expected to stall north of I-20 by midday before moving
back northward. Convection should become much more scattered and
spotty in coverage, finally bringing the heavy rain threat to an
end. Storm total rainfall amounts through Friday evening should be
over an inch areawide and likely over 2 inches east of a line from
Lufkin TX, to Shreveport, to Prescott AR.
With a frontal boundary remaining northwest of the area across the
Plains and a persistent west-southwest flow aloft, scattered
convection will remain in the forecast through much of the
weekend, especially across the northwest half of the area. Much of
this will depend on how far south the front moves or if a
convective complex produces a cold pool/outflow boundary that
propagates into the area, which can serve as a focus convection
redevelopment. The best rain chances this weekend appear to be
Saturday afternoon through much of Sunday.
Another shortwave trough should finally lift northeast of the area
late Sunday while the surface front lifts well north of the area.
A few isolated to widely scattered showers or thunderstorms will
still be possible into next Monday and Tuesday. However, the big
story will be the building heat as deep southerly flow and strong
warm air advection commences. Daytime high temperatures are
expected to climb into the into the lower to mid 90s across much
of the area south of I-30 by next Tuesday and Wednesday.
CN
&&
.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Wed May 1 2024
TAF conditions will continue to go downhill into the overnight
hours, as a line of showers and thunderstorms pushes into the
region. IFR CIGS and VIS are anticipated over the next 24-hours,
with drops into LIFR possible with the heavier convection. VCTS
and TSRA will also be possible at all terminals beginning around
02/12z.
/44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 78 70 82 / 50 90 60 70
MLU 66 79 68 79 / 10 90 60 80
DEQ 64 74 64 81 / 40 90 70 50
TXK 67 76 68 82 / 50 90 70 70
ELD 64 76 65 80 / 10 90 70 80
TYR 68 78 69 82 / 70 90 50 50
GGG 69 78 69 82 / 70 90 50 70
LFK 68 79 69 82 / 80 90 40 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flood Watch through Thursday evening for LAZ001>006-010>014-
017>022.
OK...None.
TX...Flood Watch through Thursday evening for TXZ136>138-149>153-
165>167.
&&
SHORT TERM...09
LONG TERM....09
AVIATION...44Hazardous Weather Outlook National Weather Service Shreveport LA 527 AM CDT Wed May 1 2024 LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-021100- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 527 AM CDT Wed May 1 2024 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. A complex of showers and thunderstorms is expected to shift east into East Texas after midnight tonight, before entering Western Louisiana by or shortly before daybreak Thursday ahead of an upper level disturbance. The threat for locally heavy rainfall will increase late tonight over Lower East Texas, falling over already saturated grounds from heavy rain that fell Sunday evening and Monday morning. This additional heavy rainfall will quickly run off, and could result in flash flooding. In addition, locally gusty winds will be possible from the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The threat for heavy rainfall will shift east into North Louisiana by daybreak Thursday, falling over already saturated grounds. Thus, the threat for flash flooding will exist through the day Thursday, before diminishing from west to east. However, periods of scattered to numerous showers and thunderstorms are expected over the region Friday, before becoming more scattered this weekend. Brief heavy rainfall and minor flooding of low lying, poor drainage areas will remain possible this weekend, before drier and hotter conditions return Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight over East Texas. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-021100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris- Cass-Wood-Upshur-Marion- 527 AM CDT Wed May 1 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. A complex of showers and thunderstorms will increase across Northeast Texas and extreme Southeast Oklahoma late tonight, ahead of an upper level disturbance that will approach the region from the west. Brief heavy rainfall and locally gusty winds will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms will be numerous across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas Thursday, continuing through Friday before diminishing from west to east. However, the threat for scattered showers and thunderstorms will continue Saturday and Sunday, with brief heavy rainfall possible. Showers and thunderstorms will become more isolated Monday, before drier and hotter conditions return Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. 15
The Shreveport radar (KSHV), 83 km away, was scanning. The volume nearest the first event began at 05:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188500.